Michigan, 2007

Damaging Winds in Michigan, August 29, 2007

August 29, 2007 · NWS IWX · 3 events in 2 counties and zones

A combination of a slow moving cold front and lake breeze interacted with a moderately unstable, weakly capped environment to produce a small cluster of thunderstorms. The thunderstorms became severe moving through St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A combination of a slow moving cold front and lake breeze interacted with a moderately unstable, weakly capped environment to produce a small cluster of thunderstorms. The thunderstorms became severe moving through St. Joseph into Branch County before moving northeast out of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 29, 1:55 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 29, 1:55 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EDT WED AUG 29 2007

.SHORT TERM...
TONIGHT AND THURSDAY...
LATEST SFC ANALYSIS HAS COLD FRONT ENTERING NW CWA ATTM WHILE
VISIBLE SAT LOOP SHOWS MCV MOVING OUT OF EASTERN IOWA. JUST A COUPLE
SH/TSRA NEAR SBN ONLY THING ON RADAR AT THE MOMENT. PLENTY OF SFC
HEATING AHEAD OF THE FRONT DESTABILIZING WARM HUMID AIRMASS...LAPS
ANALYSIS SHOWING CAPES AROUND 2000J/KG AT 18Z. VIS SAT LOOP SHOWING
MCV MOVING OUT OF EASTERN IOWA SHOULD PROVIDE NEEDED FORCING TO
TRIGGER CONVECTION OVER THE AREA LATE THIS AFTERNOON/EARLY THIS
EVENING. VWP AND LAPS SOUNDING INDICATING UNIDIRECTIONAL WIND
PROFILE ALBEIT FAIRLY WEAK...STILL COULD SEE DAMAGING WINDS FROM THE
MORE INTENSE CELLS. WITH FREEZING LEVELS AROUND 14.5KFT LARGE HAIL
NOT EXPECTING MUCH IN THE WAY OF LARGE HAIL...BUT DID RECEIVE EARLY
REPORT OF PEA SIZE HAIL FROM ISOLATED CELL. WILL KEEP SCATTERED TSRA
WORDING TILL MIDNIGHT BUT WILL UP POPS A LITTLE IN ANTICIPATION OF
BETTER COVERAGE. MCV/VORT MAX TO ARRIVE THIS EVENING AND SHOULD
SHIFT ANY REMAINING CONVECTION EAST OF OUR AREA BY MIDNIGHT. POST
FRONTAL MOISTURE LINGERS OVER THE AREA INTO THURSDAY MORNING THEN
SFC RIDGE BUILDS IN AND SHOULD ALLOW FOR PLENTY OF SUN BY AFTERNOON
WITH TEMPS NEAR NORMAL.

&&

.LONG TERM...
SFC RIDGING WILL EXPAND ACRS THE GREAT LAKES TO BEGIN AS PROGRESSIVE
UPR TROUGH SHARPENS OVR ERN CANADA. THIS WILL LEAD TO A PRETTY COOL
THU NIGHT AS SFC RIDGE SETTLES IN OVERHEAD. MEANWHILE HIGH AMPLITUDE
RIDGE ACRS THE WRN US WILL FLATTEN EWD LEADING TO A PRONOUNCED
WARMUP BEGINNING SUNDAY AS SFC RIDGE RETREATS AND LASTING THROUGH
MUCH OF NXT WEEK. LTL DRIVING IMPETUS/FOCUS AT THIS POINT TO WARRANT
ANY POP MENTION THIS FAR OUT.

&&

.AVIATION...18Z TAFS
LATEST SFC ANALYSIS HAS COLD FRONT MOVING THROUGH SBN ATTM. KIWX
RADAR SHOWING AN ISOLATED TSRA TRAILING JUST BEHIND THE FRONT MOVING
ALONG THE SOUTHERN TIP OF LAKE MICHIGAN. CURRENT TRACK SUGGESTS
ARRIVAL NEAR SBN AROUND 1830Z SO WILL INCLUDE A MENTION AT BEGINNING
OF SBN TAF. DECENT INSTABILITY AHEAD OF THE FRONT ALONG WITH UPPER
LEVEL IMPULSE MOVING IN FROM THE WEST SHOULD ALLOW FOR SCT TSRA TO
FIRE UP THIS AFTERNOON. LIMITED COVERAGE EXPECTED SO WILL HANDLE
WITH VCTS FOR FWA. LOW LEVEL MOISTURE LINGERS BEHIND THE FRONT AND
SHOULD KEEP MVFR CIGS AT BOTH SITES FOR MOST OF THE NIGHT BEFORE
SCATTERING OUT BY MID MORNING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT
     THURSDAY FOR LMZ043-046.

&&

SHORT TERM...LOGSDON
LONG TERM...HOLSTEN
AVIATION...LOGSDON
Hazardous weather outlook, Aug 29, 4:03 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EDT WED AUG 29 2007

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-300915-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
503 AM EDT WED AUG 29 2007 /403 AM CDT WED AUG 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE
STORMS MAY BE STRONG TO SEVERE IN NATURE. THE MAIN THREAT OF ANY
STRONGER STORMS WILL BE POTENTIALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-300915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
503 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE
STORMS MAY BE STRONG TO SEVERE IN NATURE. THE MAIN THREAT OF ANY
STRONGER STORMS WILL BE POTENTIALLY STRONG WIND GUSTS TO GREATER
THAN 35 KTS. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR LATE THIS
EVENING...WITH WAVES BUILDING TOWARDS 4 TO 6 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY HAS BEEN ISSUED THROUGH THURSDAY EVENING...WITH
WAVES 4 TO 6 FEET.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

INZ003-MIZ077-300915-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
503 AM EDT WED AUG 29 2007 /403 AM CDT WED AUG 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE
STORMS MAY BE STRONG TO SEVERE IN NATURE. THE MAIN THREAT OF ANY
STRONGER STORMS WILL BE POTENTIALLY DAMAGING WIND GUSTS.

THERE IS AN INCREASED RISK OF RIP CURRENTS THIS AFTERNOON AND EVENING AS
WINDS SHIFT TO THE NORTHWEST AND INCREASE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF POSSIBLE RIP CURRENTS MAY CONTINUE INTO THURSDAY
EVENING...OTHERWISE NO HAZARDOUS WEATHER IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

SCHOTT

In the hours before

Special weather statement, Aug 29, 1:06 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
206 PM EDT WED AUG 29 2007

INZ003-004-012-014-291830-
LA PORTE-MARSHALL-ST. JOSEPH-STARKE-
206 PM EDT WED AUG 29 2007

...SPECIAL WEATHER STATEMENT...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALKERTON...OR 11 MILES SOUTHEAST OF LA
PORTE...MOVING EAST AT 25 MPH.

HAIL TO DIME SIZE HAS BEEN REPORTED WITH THIS STORM NEAR KINGSFORD
HEIGHTS. IN ADDITION TO THE HAIL RISK...WINDS UP TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS
CAN BE EXPECTED WITH THIS STORM. OTHER STORMS ARE EXPECTED TO
DEVELOP OVER THE NEXT FEW HOURS AND RAPIDLY BECOME STRONG.

LOCATIONS IN THE PATH INCLUDE...WALKERTON...KOONTZ LAKE...NORTH
LIBERTY...TYNER...TEEGARDEN...LA PAZ AND LAKEVILLE.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

FISHER

The radar

The Northern Indiana radar (KIWX), 65 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
August 29, 2:43 PM EST to 2:44 PM EST
Where
St. Joseph County, 0.69 mi N of Three Rivers
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.940, -85.630

Numerous trees, branches and power lines were blown down. A 2 foot diameter tree was uprooted, with a branch being blown onto a house.

Thunderstorm Wind, St. Joseph

When
August 29, 3:17 PM EST to 3:18 PM EST
Where
St. Joseph County, 0.86 mi SE of Kirsch Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.810, -85.440

Wind gust recorded by the Sturgis AWOS.

Thunderstorm Wind, Branch

When
August 29, 3:22 PM EST to 3:23 PM EST
Where
Branch County, 0.51 mi W of Union City
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.070, -85.140

Three trees were blown down in Union City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46052, 46055, 46053.